{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,10,2]],"date-time":"2026-10-02T23:19:07Z","timestamp":1790983147705,"version":"4.1.0"},"reference-count":14,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2026,7,20]],"date-time":"2026-07-20T00:00:00Z","timestamp":1784505600000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Oncol."],"abstract":"<jats:sec>\n                    <jats:title>Background<\/jats:title>\n                    <jats:p>Triple-negative breast cancer (TNBC) is a biologically aggressive subtype of breast cancer associated with an unfavourable prognosis. In recent years, the combination of immune checkpoint inhibitors with neoadjuvant chemotherapy has become a standard treatment strategy for selected patients with early-stage TNBC. With the increasing use of immunotherapy, immune-related adverse events (irAEs) have received growing attention, among which cutaneous irAEs are the most frequently reported. However, vitiligo-like depigmentation remains a rare and infrequently described manifestation in the context of breast cancer immunotherapy.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Case presentation<\/jats:title>\n                    <jats:p>We report the case of a patient with early-stage triple-negative breast cancer who experienced tumour progression following anthracycline- and cyclophosphamide-based neoadjuvant chemotherapy at an outside institution. The patient was subsequently referred to our centre and treated with taxane- and carboplatin-based neoadjuvant chemotherapy in combination with pembrolizumab, resulting in a gradual reduction in tumour size on serial imaging assessments. Surgical resection was subsequently performed, with postoperative pathological evaluation confirming a pathological complete response. Around the fourth cycle of postoperative pembrolizumab maintenance therapy, the patient gradually developed vitiligo-like depigmentation predominantly involving the dorsal aspects of both hands and the perioral region, with additional scattered hypopigmented lesions on the trunk. These cutaneous changes were asymptomatic and did not interrupt the planned course of immunotherapy.<\/jats:p>\n                  <\/jats:sec>\n                  <jats:sec>\n                    <jats:title>Conclusion<\/jats:title>\n                    <jats:p>This case suggests that vitiligo-like depigmentation may occur as a rare immune-related cutaneous manifestation in patients receiving pembrolizumab-based therapy for early-stage TNBC. Although this finding has no established predictive value for treatment outcomes in breast cancer, recognising this manifestation may help clinicians distinguish it from other dermatological conditions and avoid unnecessary treatment interruption when the lesions are mild and asymptomatic. Further reports are needed to clarify the incidence, biological basis, and clinical significance of immune-related depigmentation in patients with breast cancer receiving immune checkpoint inhibitors.<\/jats:p>\n                  <\/jats:sec>","DOI":"10.3389\/fonc.2026.1817257","type":"journal-article","created":{"date-parts":[[2026,7,20]],"date-time":"2026-07-20T04:20:55Z","timestamp":1784521255000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":1,"title":["Vitiligo-like depigmentation following neoadjuvant chemotherapy combined with pembrolizumab in early triple-negative breast cancer: a case report"],"prefix":"10.3389","volume":"16","author":[{"given":"Yinglei","family":"Deng","sequence":"first","affiliation":[{"name":"Department of Breast Diseases, Affiliated Wudang Hospital of Guizhou Medical University","place":["Guiyang, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Dahua","family":"Mao","sequence":"additional","affiliation":[{"name":"Department of Breast Diseases, Affiliated Wudang Hospital of Guizhou Medical University","place":["Guiyang, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Shaogang","family":"Zhang","sequence":"additional","affiliation":[{"name":"Department of Breast Diseases, Affiliated Wudang Hospital of Guizhou Medical University","place":["Guiyang, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]},{"given":"Jing","family":"Wang","sequence":"additional","affiliation":[{"name":"Department of Breast Diseases, Affiliated Wudang Hospital of Guizhou Medical University","place":["Guiyang, China"]}],"role":[{"vocabulary":"crossref","role":"author"}]}],"member":"1965","published-online":{"date-parts":[[2026,7,20]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","DOI":"10.1038\/nrclinonc.2016.66","article-title":"Triple-negative breast cancer: challenges and opportunities of a heterogeneous disease","volume":"13","author":"Bianchini","year":"2016","journal-title":"Nat Rev Clin Oncol"},{"key":"B2","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1809615","article-title":"Atezolizumab and nab-paclitaxel in advanced triple-negative breast cancer","volume":"379","author":"Schmid","year":"2018","journal-title":"N Engl J Med"},{"key":"B3","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMoa1910549","article-title":"Pembrolizumab for early triple-negative breast cancer","volume":"382","author":"Schmid","year":"2020","journal-title":"N Engl J Med"},{"key":"B4","doi-asserted-by":"publisher","DOI":"10.1056\/NEJMra1703481","article-title":"Immune-related adverse events associated with immune checkpoint blockade","volume":"378","author":"Postow","year":"2018","journal-title":"N Engl J Med"},{"key":"B5","doi-asserted-by":"publisher","first-page":"95","DOI":"10.1186\/s40425-017-0300-z","article-title":"Managing toxicities associated with immune checkpoint inhibitors: consensus recommendations from the Society for Immunotherapy of Cancer (SITC) Toxicity Management Working Group","volume":"5","author":"Puzanov","year":"2017","journal-title":"J Immunother Cancer"},{"key":"B6","doi-asserted-by":"publisher","DOI":"10.1200\/JCO.2014.57.4756","article-title":"Vitiligo-like depigmentation in patients with stage III-IV melanoma receiving immunotherapy and its association with survival: a systematic review and meta-analysis","volume":"33","author":"Teulings","year":"2015","journal-title":"J Clin Oncol"},{"key":"B7","doi-asserted-by":"publisher","first-page":"45","DOI":"10.1001\/jamadermatol.2015.2707","article-title":"Association of vitiligo with tumor response in patients with metastatic melanoma treated with pembrolizumab","volume":"152","author":"Hua","year":"2016","journal-title":"JAMA Dermatol"},{"key":"B8","doi-asserted-by":"publisher","DOI":"10.1007\/s40257-017-0336-3","article-title":"Dermatologic reactions to immune checkpoint inhibitors: skin toxicities and immunotherapy","volume":"19","author":"Sibaud","year":"2018","journal-title":"Am J Clin Dermatol"},{"key":"B9","unstructured":"KEYNOTE-522: adverse reactions and safety data for early-stage triple-negative breast cancer\n          \n          \n          \n          2026"},{"key":"B10","doi-asserted-by":"publisher","DOI":"10.1080\/2162402X.2023.2275846","article-title":"Emergence of immune-related adverse events correlates with pathological complete response in patients receiving pembrolizumab for early triple-negative breast cancer","volume":"12","author":"Marhold","year":"2023","journal-title":"Oncoimmunology"},{"key":"B11","doi-asserted-by":"publisher","DOI":"10.1080\/1750743X.2026.2662201","article-title":"Immune-related adverse events as predictors of pathological complete response in early-stage triple-negative breast cancer treated with pembrolizumab","volume":"18","author":"G\u00fcren","year":"2026","journal-title":"Immunotherapy"},{"key":"B12","doi-asserted-by":"publisher","DOI":"10.1158\/1078-0432.CCR-15-1136","article-title":"Nivolumab in resected and unresectable metastatic melanoma: characteristics of immune-related adverse events and association with outcomes","volume":"22","author":"Freeman-Keller","year":"2016","journal-title":"Clin Cancer Res"},{"key":"B13","doi-asserted-by":"publisher","DOI":"10.1016\/j.jaad.2016.10.044","article-title":"Vitiligo-like lesions occurring in patients receiving anti-programmed cell death-1 therapies are clinically and biologically distinct from vitiligo","volume":"76","author":"Larsabal","year":"2017","journal-title":"J Am Acad Dermatol"},{"key":"B14","doi-asserted-by":"publisher","first-page":"306","DOI":"10.1186\/s40425-019-0805-8","article-title":"Immune-related adverse events and anti-tumor efficacy of immune checkpoint inhibitors","volume":"7","author":"Das","year":"2019","journal-title":"J Immunother Cancer"}],"container-title":["Frontiers in Oncology"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fonc.2026.1817257\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2026,7,20]],"date-time":"2026-07-20T04:20:56Z","timestamp":1784521256000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fonc.2026.1817257\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2026,7,20]]},"references-count":14,"alternative-id":["10.3389\/fonc.2026.1817257"],"URL":"https:\/\/doi.org\/10.3389\/fonc.2026.1817257","relation":{},"ISSN":["2234-943X"],"issn-type":[{"value":"2234-943X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2026,7,20]]},"article-number":"1817257"}}